Purpose: We studied patients with a new anterior uveitis syndrome associated with rifabutin use.
Methods: Nine patients with the acquired immunodeficiency syndrome (AIDS) who developed acute anterior uveitis were identified retrospectively from institutional ophthalmology, infectious disease, and AIDS primary care practices. Five patients initially had hypopyon; in three patients hypopyon was bilateral and recurrent. The medical history, initial signs and symptoms, diagnostic examination, clinical course, and response to therapy were ascertained by a review of the medical records.
Results: All nine patients were being treated with rifabutin for treatment of, or prophylaxis against, Mycobacterium avium complex. In no patient was another untreated cause of uveitis found. In each patient the uveitis resolved rapidly without sequelae with treatment with topical corticosteroids alone. In eight patients uveitis resolved completely while treatment or prophylaxis for M. avium complex was maintained.
Conclusions: We studied a new hypopyon uveitis syndrome in patients with AIDS who are being treated with rifabutin. The interaction of multiple drugs may contribute to this uveitis syndrome. This uveitis is remarkable because it is fulminant yet responds rapidly to topical corticosteroids. Characterization of this syndrome is important because hypopyon in the immunocompromised patient generally mandates intensive, and sometimes invasive, ophthalmic and systemic examination and therapy. Additional study is required to determine whether immune status, underlying infection, or drug-related factors contribute to the development of this uveitis syndrome. Although this syndrome remains a diagnosis of exclusion, ophthalmologists must be aware of it, so that intervention is guided appropriately.